Dogs are noxious for sticking their noses where they don’t belong and oftentimes their nose will lead them to eat certain things you might wish they would leave alone. One of these items often sought out by dogs is chapstick. So, what do you do if you come home to a half eaten tube of chapstick?
In most cases, depending on the ingredients in the chapstick and how much of the packaging they ate, your dog should fully recover. However, if they consume a large amount of packaging or your chapstick contains toxic ingredients, then veterinary assistance may be needed.
In this article we will discuss which ingredients in chapstick are harmful to dogs, why the packaging of chapstick is dangerous for dogs to consume, how to monitor your pet for chapstick poisoning, and when to seek veterinary advice.
Table of Contents
Why Is Chapstick Toxic For Dogs?
Some chapsticks contain ingredients that are toxic to dogs, while this isn’t true for all of them, you will need to check the ingredients of the chapstick to know how serious the issue is. There are five main ingredients found in many chapsticks that are dangerous for dogs, including:
- Essential oils,
- Phenol, and
We will go over each of these ingredients and discuss the symptoms associated with each one.
How Does Xylitol Affect Dogs?
Xylitol is an artificial sweetener used in many chapsticks and is the number one ingredient that should concern you. If your chapstick includes xylitol it is important that you contact your vet immediately for assistance.
When dogs consume xylitol it causes their blood sugar levels to drop toa dangerously low level. If a large quantity is consumed it can even cause liver failure in your dog. While the amount of xylitol in a small chapstick may not be enough to harm your pet depending on their size, you should still treat this as an emergency and contact your vet right away.
Your dog will likely experience symptoms from xylitol poisoning very quickly. These symptoms include:
- Collapsing/Inability to stand, and
You shouldn’t wait to see if your dog starts experiencing symptoms from xylitol poisoning before calling your vet, especially if they consumed a large chapstick or multiple ones that all contain xylitol.
How Do Essential Oils Affect Dogs?
The next ingredient found in many chapsticks that could be a cause for concern depending on the quantity of chapstick consumed is essential oils. Oils such as peppermint, tea tree, orange, lavender, etc are often used in chapsticks for fragrance.
Small quantities of these generally won’t harm your pet, but if you have a small dog that has consumed a large amount of chapstick they may have ingested enough essential oils to experience side effects.
Symptoms of essential oil poisoning includes:
- Drowsiness, and
- Difficulty breathing.
However, it is rare for essential oils to cause death in dogs, especially since they are not the main ingredient in most chapsticks. Your dog should recover from ingesting this ingredient quickly, especially if they only consumed one tube of chapstick.
If you are worried that they consumed a large quantity or see these symptoms in your pet you should contact your veterinary professional for specific advice.
How Does Sunscreen Affect Dogs?
Many chapsticks contain sunscreen to protect your lips from sun exposure. Generally sunscreen isn’t an issue when it is consumed in small quantities. If your dog has only eaten one tube of chapstick that contains sunscreen you shouldn’t have anything to worry about.
However, when it is consumed in large quantities it can cause vomiting and diarrhea.
Veterinary intervention generally isn’t needed when small quantities of sunscreen are ingested and your pet should pass this without issue.
How Does Phenol Affect Dogs?
Phenol is added to chapsticks to achieve that cooling sensation you feel when you apply it. Although it isn’t generally harmful when consumed in small quantities, some dogs are more sensitive to it than others.
Symptoms after consuming phenol include irritation to the mouth, drooling, and lack of appetite. Most of the time these symptoms will pass in 24 hours, but you should monitor your pet during this time and make sure they are recovering.
If symptoms worsen or fail to go away after 24 hours you should contact your vet.
How Does Camphor Affect Dogs?
Camphor is similar to phenol in that it causes that same cooling effect when it’s applied.
This causes similar symptoms to phenol including irritation on the mouth, drooling, and lack of appetite. However it may also cause diarrhea and lethargy.
In small quantities you shouldn’t have to seek veterinary assistance, however if the symptoms don’t go away after 24 hours, you notice your dog becoming more lethargic, or constant vomiting, you should seek the opinion of your vet.
What If My Dog Ate The Packaging?
If your dog ate the entire package of lip balm and didn’t just chew up and swallow small pieces of it then this can be a cause for concern.
When your dog consumes inedible items these are known as forgein objects and it isn’t always possible for your pet to pass them.
If they can’t pass the chapstick tube they may get an obstruction in their digestive system which can require surgery to remedy.
Symptoms of a blockage include vomiting, lethargy, and constipation.
If your dog consumed small amounts of the packaging you should monitor their stools to ensure they are passing it.
When Do I Seek Veterinary Care?
The two main reasons to seek veterinary care immediately after your dog has consumed chapstick is if the chapstick contains xylitol or your dog ate a large amount of the packaging
Xylitol poisoning and gut obstructions can cause severe issues when left untreated and it is always best to seek veterinary care straight away.
However, if these situations don’t apply, then you should be able to monitor your dog and ensure they pass the chapstick.
Final Thoughts: Dogs Shouldn’t Eat Chapstick.
Although chapstick is definitely something you should keep away from your pet, it is rare for a small amount of chapstick to cause irreparable damage to your pet. In most cases your pet will experience mild effects from the ingredients and pass the pieces of packaging without issue.
If you are worried about your pet you should always contact your veterinary professional for peace of mind.